If troublesome side effects are affecting your ability to become intimate, tell your doctor at your next appointment.
“Reviewing your medication list with your physician or a pharmacist may help,” Jolly says. “They can print out a list of possible side effects, and in some cases, trying a different medication could be an answer.”
Some women with lupus may feel reluctant to have sex because they're unhappy with their birth control options, since it's commonly believed that all lupus patients should avoid birth control pills. But that may not be not necessary for every woman with lupus.
“A lot of lupus patients and doctors feel that birth control pills can't be used by lupus patients, but it's a subset of patients who have had blood clots,” Jolly says. “Talk to your doctor and ask if birth control pills with low estrogen or without estrogen are OK. Some patients get progesterone injections every three months. There are also IUDs that people can use.”
Some people with lupus develop a negative self-image because of disease-related weight gain or rashes, which make them feel less attractive.
“I have an extremely negative body image because I gained 70 pounds due to prednisone use for lupus, but my husband tells me he loves me just as I am and finds me sexy,” says Laurie Cook of Jamaica, N.Y. “We make love three or four times a week, and although I'm in pain a lot, we're careful to keep our physical love alive and recognize the importance of this fine part of life.”
Telling your partner how lupus has changed your self-image may help. Sometimes, it may be as simple as speaking up for your own needs.
Many lupus patients, for example, need ample sleep to function properly, but getting enough rest can interfere with quality time or intimate moments together.
“Finding a man who lives a similar lifestyle and who accepts you and your lupus is the best way to have a happy relationship,” says lupus patient Gia Ricci of New York. “The happiest relationship I had was with a man who happened to need a lot of sleep and who respected my needs.”